Kentucky, 2011

Flash Flooding and Flood in Kentucky, July 21, 2011

July 21, 2011 · NWS JKL · 10 events in 4 counties and zones

Scattered strong to severe thunderstorms produced sporadic tree damage and flash flooding across portions of eastern KY during the morning of July 21st. The areas that saw the worst flooding were Floyd, Martin, Perry, and Whitley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms produced sporadic tree damage and flash flooding across portions of eastern KY during the morning of July 21st. The areas that saw the worst flooding were Floyd, Martin, Perry, and Whitley counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 2:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 2:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT THU JUL 21 2011

.SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED

STORM-SCALE DRIVEN CONVECTION IS CURRENTLY WINDING DOWN ACROSS
PORTIONS OF EASTERN KENTUCKY...ALTHOUGH A FEW CELLS ARE CONTINUING TO
POP UP WITH THE OUTFLOW AS IT MAKES ITS WAY SOUTHWEST...CURRENTLY
EXTENDED FROM A LINE FROM CAMPTON...TO HAZARD...TO DORTON. WILL
LIKELY INCLUDE A PRE-FIRST PERIOD TO CONTEND WITH THIS REMAINING
ACTIVITY.

THERE IS GOOD MODEL AGREEMENT THAT A STRONG UPPER LEVEL RIDGE WILL
DOMINATE ACROSS THE AREA THROUGH FRIDAY...KEEPING CONVECTION MORE
ISOLATED IN COVERAGE. BY SATURDAY...PASSING SHORT WAVE ENERGY TO THE
NORTH WILL ALLOW FOR MORE ORGANIZED DEVELOPMENT. THE MAJORITY OF
MODELS HAVE SHOWN AN INCREASE IN ACTIVITY BY SATURDAY AFTERNOON...SO
HAVE BUMPED POPS UP TO 40 PERCENT.

HEAT AND HUMIDITY WILL BE PLENTIFUL THROUGH FRIDAY...WITH INDICES
APPROACHING AROUND 105 DEGREES TODAY AND TOMORROW. SINCE GUIDANCE HAS
BEEN A BIT UNDERDONE ON THE DEW POINTS OVER THE PAST FEW DAYS...AND
WITH THE ADDED MOISTURE FROM OVERNIGHT CONVECTION...WILL GO WITH AN
EXCESSIVE HEAT WARNING THROUGH FRIDAY EVENING.

BY SATURDAY...ADDITIONAL CLOUDS AND CONVECTION WILL LIKELY LIMIT THE
HEATING SOMEWHAT...SO MAX HEAT INDICES LOOK TO BE NEAR THE 100 DEGREE
MARK.

FOR TEMPERATURES...STAYED CLOSER TO THE WRF NUMBERS...WHICH WINDS UP
BEING PRETTY CLOSE TO THE INHERITED FORECAST...GENERALLY HIGHS IN THE
LOW TO MID 90S TODAY AND FRIDAY...AND NEAR 90 FOR SATURDAY. LOWS WILL
ONLY COOL DOWN TO THE LOW TO MID 70S.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED

THE LATEST SUITE OF MODEL GUIDANCE CONTINUES TO SHOW A RETROGRESSION
OF THE SUB TROPICAL RIDGE WESTWARD THROUGH THE START OF THE NEW WORK
WEEK. AS THIS HAPPENS...DIURNAL CONVECTION WILL CONTINUE TO BE A
CONCERN ALONG WITH A POTENTIAL FOR RIDGE RIDING NOCTURNAL MCS
ACTIVITY. ACCORDINGLY...HAVE MADE MINOR ADJUSTMENTS TO THE INHERITED
GRIDS TO BEEF UP THE DIURNAL CONVECTIVE TRENDS...PARTICULARLY SUNDAY
AND MONDAY. THIS CONVECTION AND ITS SUBSEQUENT CLOUDCOVER WILL
COMBINE WITH THE LOWER MID LEVEL HEIGHTS TO YIELD SOMEWHAT COOLER
SFC TEMPS IN THE EXTENDED...PARTICULARLY EARLY...WHEN COMPARED TO
THE REST OF THE FORECAST. ONLY MINOR ADJUSTMENTS WHERE MADE TO THE
REASONABLE LOOKING INHERITED TEMPERATURE AND DEW POINT GRIDS
THROUGHOUT THE EXTENDED.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

MODELS CONTINUE TO AGREE WELL WITH THE LONG WAVE PATTERN FOR THE
FIRST HALF OF THE EXTENDED FORECAST...BUT DIVERGE A BIT DURING THE
LATTER HALF. IN SUMMARY...STRONG RIDGE WILL DOMINATE OUR WEATHER TO
VARYING DEGREES...NEVER QUITE GIVING UP TOTAL CONTROL TO SHORT WAVE
TROUGHS TRAVERSING THE US/CANADIAN BORDER. EARLY ON FLATTENED RIDGE
WILL ANCHOR ITSELF OVER THE REGION UNTIL A SHORT WAVE DISTURBANCE
TRIES TO DIG INTO THE EASTERN CONUS BY DY6/7...CAUSING THE RIDGE TO
RETROGRADE SLIGHTLY WESTWARD. AT THE SFC...A COLD FRONT SLIDES
SOUTHWARD INTO THE OHIO VALLEY. CONFIDENCE IS LOW AS TO HOW FAR SOUTH
THIS FEATURE WILL PUSH...FAR ENOUGH TO MOVE THROUGH OR INTO OUR CWA.
THE MOST RECENT 12Z ECMWF HAS TRENDED QUITE A BIT WEAKER WITH THE
FRONT AND ASSOCIATED FORCING. WITH LACK OF CONFIDENCE DECIDED TO LEAN
TOWARDS A CONSENSUS FORECAST THROUGH THE LATTER HALF OF THE EXTENDED.
THE FIRST 48 HOURS OR SO OF THE PREVIOUS FORECAST MATCHED UP WELL
WITH LATEST THOUGHTS...SO FEW CHANGES WERE MAY HERE.

HEAT AND HUMIDITY WILL CONTINUE TO BE OPPRESSIVE THROUGH SATURDAY...
WITH HEAT INDICES PEAKING NEAR 100 DEGREES. CLOUD COVER AND
PRECIPITATION CHANCES WILL BE ON THE INCREASE THEREAFTER...HELPING
TO KEEP HIGH TEMPERATURES AND THE HEAT INDICES A BIT COOLER FOR THE
REMAINDER OF THE FORECAST. HAVE MAINTAINED THE BEST POPS CENTERED
AROUND MONDAY AS THE COLD FRONT MAKES EITHER ITS CLOSEST APPROACH OR
ACTUALLY MANAGES TO SLIDE INTO OUR AREA BY THEN. SLIGHTLY COOLER
CONDITIONS CAN EXPECTED TUESDAY AND WEDNESDAY. BUT EXPECT THE HEAT
TO RETURN SOON THEREAFTER AS RIDGING BUILDS BACK INTO THE AREA.

&&

.AVIATION.../06Z TO 06Z/

THUNDERSTORMS LOCATED ALONG A LINE FROM SANDY HOOK TO WEST LIBERTY
WILL BE MOVING SOUTHEAST ACROSS THE AREA OVER THE NEXT FEW HOURS.
EXPECT THIS ACTIVITY TO STAY FAR ENOUGH AWAY OF JKL TO ONLY CARRY A
VCTS THROUGH 08Z. MVFR/IFR FOG WILL BE SEEN IN THE VALLEYS...INCLUDING
SME AND LOZ. LOZ WILL SEE THE BEST CHANCE OF A SMALL WINDOW OF IFR
JUST BEFORE DAWN. ISOLATED CONVECTION WILL LIKELY RE-FIRE BY THE
AFTERNOON HOURS...ALTHOUGH WILL CONTINUE TO ONLY MENTION VCTS IN THE
TAFS FOR NOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GREIF/RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 21, 4:38 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
538 AM EDT THU JUL 21 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
538 AM EDT THU JUL 21 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES THIS AFTERNOON.

THUNDERSTORMS WILL ALSO BE POSSIBLE. ANY SLOW-MOVING THUNDERSTORMS...OR
STORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS MAY RESULT IN
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ANY SLOW-MOVING
THUNDERSTORMS...OR STORMS THAT PASS REPEATEDLY OVER THE SAME
LOCATIONS MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jul 20, 11:23 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 AM EDT THU JUL 21 2011

KYZ052-210515-
ROWAN-
1223 AM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 115
AM EDT THURSDAY MORNING...

   ROWAN.

AT 1224 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TRIPLETT...OR
9 MILES NORTH OF MOREHEAD...MOVING SOUTH AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRANSTON AROUND
1235 AM EDT...HAYS CROSSING AROUND 1240 AM EDT...MUNSON AROUND 1245
AM EDT...GATES AROUND 1250 AM EDT...AND RODBURN AROUND 100 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 21, 12:17 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
117 AM EDT THU JUL 21 2011

KYZ104-106-210600-
ELLIOTT-MORGAN-
117 AM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
AM EDT THURSDAY MORNING...

   ELLIOTT AND
   MORGAN.

AT 117 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POMP...OR NEAR
WEST LIBERTY...MOVING SOUTH AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LICKING RIVER
AROUND 125 AM EDT...LIBERTY ROAD AROUND 130 AM EDT...INDEX AROUND 135
AM EDT...GREEAR AROUND 140 AM EDT AND WELL STATION AROUND 145 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 21, 12:48 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 AM EDT THU JUL 21 2011

KYZ104-106-107-109-210630-
ELLIOTT-JOHNSON-MORGAN-MAGOFFIN-
148 AM EDT THU JUL 21 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 AM EDT THURSDAY MORNING...

   SOUTH CENTRAL ELLIOTT...
   EASTERN MORGAN...
   NORTHWESTERN JOHNSON AND
   NORTHERN MAGOFFIN.

AT 147 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR FLORRESS...OR 6 MILES EAST OF WEST LIBERTY...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LOGVILLE AROUND
155 AM EDT...ORIENT AROUND 200 AM EDT...PLUTARCH AROUND 205 AM EDT...
TELLA AROUND 210 AM EDT...AND EMMA AROUND 215 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 21, 4:17 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
517 AM EDT THU JUL 21 2011

KYZ110-119-120-211000-
MARTIN-FLOYD-PIKE-
517 AM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600
AM EDT THURSDAY MORNING...

   SOUTHWESTERN MARTIN...
   NORTHEASTERN FLOYD AND
   NORTHWESTERN PIKE.

AT 517 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT...OR
10 MILES SOUTH OF INEZ...MOVING SOUTH AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DICKS CREEK
AROUND 525 AM EDT...CORN FORK HOLLOW AROUND 530 AM EDT...ENDICOTT
AROUND 535 AM EDT...MCCOMBS AROUND 540 AM EDT...AND ALVIN AROUND 545
AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Floyd

When
July 21, 5:00 AM EST to 7:00 AM EST
Where
Floyd County, Bonanza
Reported by
County Official
Coordinates
37.700, -82.870

The county judge executive reported that an estimated 4 inches of rain had fallen on portions of northern Floyd county between 6 and 8 am.

Flash Flood, Martin

When
July 21, 5:15 AM EST to 7:15 AM EST
Where
Martin County, 0.32 mi W of Davella to 0.34 mi SSW of Davella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.800, -82.586

Quickly rising water surrounded a trailer in Davella.

Thunderstorm Wind, Floyd

When
July 21, 5:32 AM EST to 5:38 AM EST
Where
Floyd County, 1 mi E of Dotson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.650, -82.852

Large limbs and one tree were blown down along or near KY Hwy 114.

Flash Flood, Floyd

When
July 21, 5:45 AM EST to 6:45 AM EST
Where
Floyd County, 1.86 mi ENE of Dotson to 0.89 mi WNW of Dock
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.661, -82.839

A foot of flowing water was reported to be over South Clark Drive near Prestonsburg Elementary School. Low lying areas that also saw flooding included Station Branch, Big Branch of Abbott Creek, and Abbott Creek just west of Prestonsburg.

Flash Flood, Perry

When
July 21, 7:30 AM EST to 8:30 AM EST
Where
Perry County, 0.74 mi WSW of Browns Fork to 0.19 mi SW of Browns Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.227, -83.243

Jacks Branch Creek was out its banks for a time southwest of Hazard.

Flash Flood, Perry

When
July 21, 7:30 AM EST to 8:30 AM EST
Where
Perry County, 1.18 mi NNE of Jeff to 0.48 mi NE of Jeff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.216, -83.124

Both lanes of Hwy 15 were closed at Glomawr due water of an unknown depth flowing across the road.

Flood, Martin

When
July 21, 8:00 AM EST to 1:50 PM EST
Where
Martin County, 0.8 mi W of Davella to 0.29 mi WSW of Davella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.800, -82.595

Flooding occurred along Rockcastle Creek downstream of Davella between 9 am and 3 pm. Rockcastle experienced rises throughout the day due to runoff from heavy rainfall earlier that morning.

Thunderstorm Wind, Whitley

When
July 21, 9:10 AM EST to 9:16 AM EST
Where
Whitley County, Williamsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.730, -84.170

Trees and power lines were blown down in Williamsburg.

Flash Flood, Whitley

When
July 21, 9:23 AM EST to 11:00 AM EST
Where
Whitley County, 1.17 mi SE of Walden to 1.22 mi E of Williamsburg Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.839, -84.154

The public reported that flash flooding was occurring on Cripple Creek Road.

Flash Flood, Whitley

When
July 21, 9:40 AM EST to 11:00 AM EST
Where
Whitley County, 1.66 mi SSE of Goldbug to 1.44 mi NNW of Highland Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.776, -84.163

Eight to ten inches of water were flowing over Hwy 856 north of Williamsburg.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326713, 326717, 326694, 326710, 326718, 326719, 326728, 326720, 326721, 326722.